Alert archive / South Dakota / Tornado Warnings in 2001

Tornado Warning 1, NWS Rapid City, SD

June 6, 2001Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 6, 2001, 2:09 PM CDT for Tripp County, South Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 2:09 PM CDT (19:09 UTC)
Expired
Jun 6, 2001, 3:15 PM CDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:15 PM CDTHail 0.88Winner, SD
Jun 6, 2:25 PM CDTHail 0.75Colome, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 061910
TORRAP
SDC123-062015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 315 PM CDT

* AT 206 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADOES    
  ALONG   A LINE EXTENDING FROM 10 MILES NORTHEAST OF WINNER TO 8 
  MILES NORTH   OF CLEARFIELD...OR ALONG A LINE EXTENDING FROM 10 
  MILES NORTHEAST   OF WINNER TO 11 MILES SOUTHWEST OF 
  WINNER...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  WINNER THROUGH 220 PM CDT
  CLEARFIELD AROUND 215 PM CDT
  COLOME AROUND 235 PM CDT
  PAXTON AROUND 315 PM CDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERqSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4355 10009 4308 10010 4306 9954 4367 9963

&

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 6, 11:15 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 6, 11:15 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT WED JUN 6 2001

LATEST SFC ANALYSIS PLACES LOW OVER SRN SD WITH A FAIRLY FLAT PRESS
GRADIENT OVER WRN SD AND NE WY. WV IMAGES INDC COMPACT LITTLE S/WV
THAT KICKED UP SOME PRE-DAWN SHRA AND TSTMS OVER NW SD HAS MOVED E
OF CWFA. KUDX RADAR SHOWS DECREASING DBZ AND COVERAGE OF -SHRA OVER
PERKINS AND BUTTE COUNTIES.

SHOULD SEE SOME CU DEVELOP THIS AFTERNOON WITH AN ISOLATED SHOWER
OVER THE HILLS...OTHERWISE SUBSIDENCE BEHIND S/WV WILL LIMIT PRECIP.
HAVE TWEAKED CLOUDS AND TEMPS AND REMOVED MENTION OF PRECIP EXCEPT
HILLS. REST OF PACKAGE LOOKS GOOD.

.UNR...NONE.

99

In the hours before

Special weather statement, Jun 6, 12:30 PM CDT, 1 hour 39 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-062015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT WED JUN 6 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER
THAN 60 MPH.

.DISCUSSION...
A MID LEVEL TROUGH WILL COMBINE WITH A WEAK COLD FRONT MOVING
THROUGH THE SOUTH DAKOTA PLAINS THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP EARLY THIS AFTERNOON MAINLY EAST OF A LINE FROM
FAITH TO PHILIP TO MARTIN. A FEW OF THESE STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EARLY EVENING IN TODD...TRIPP AND MELLETTE
COUNTIES WITH LARGE HAIL AND STRONG WINDS POSSIBLE. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE IN THE BLACK HILLS LATER THIS
AFTERNOON.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...
TRIPP...BENNETT...JACKSON...ZIEBACH...PERKINS...MEADE...LAWRENCE...
MELLETTE...TODD...HAAKON...CUSTER...AND PENNINGTON.

GRZYWACZ

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:48 PM CDTSevere Thunderstorm WarningUNRTripp42 min

Nearby

Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.